aka Toxicology Conundrum 033
A 2 year-old (who weighs 15kg) is hauled into the emergency department by his worried mother. She thinks he swallowed 2 x 155mg chloroquine tablets.
They were visiting the child’s aunt, who recently returned from her travels in Mexico and Central America. The aunt is yet to complete her course of malaria prophylaxis. No ingestion was witnessed and the recalcitrant child is not owning up — but the aunt is definitely missing the two tablets she was planning to take. The presumed ingestion is thought to have occurred about 30 minutes ago.
The child is currently asymptomatic with age-appropriate vital signs.
Q1. What is the risk assessment?
In small children, the ingestion of 1-2 tablets of chloroquine is a potentially life-threatening ingestion. Chloroquine is on the list of ‘two pills that can kill‘ toddlers.
The worst case scenario is an ingestion of 310mg/15kg = ~21 mg/kg. In general >10mg/kg is considered toxic, with increasing mortality at doses >30mg/kg. In adults 5g or more is considered fatal unless life-saving interventions are performed.
Q2. Describe the mechanism of chloroquine toxicity.
Chloroquine is used for malaria prophylaxis, often in combination with proguanil (rarely is it used alone these days because of falciparum resistance, but it may be used in “vivax only” areas like Central America and Turkey). Hydroxychloroquine – which has a similar toxicity profile – has largely superseded it for the treatment of rheumatoid arthritis.
In overdose both chloroquine and hydroxychloroquine cause sodium channel blockade with primarily cardiovascular and central nervous system effects, as well as hypokalemia due to intracellular potassium shifts.
Q3. Describe the toxicokinetics of chloroquine.
Here’s how the body handles chloroquine:
- absorption — rapid and complete absorption from the gastrointestinal tract
- distribution — widely tissue bound with a large volume of distribution (>100L)
- metabolism — partially metabolism by the liver
- elimination — 50% is excreted unchanged by the kidneys, with a prolonged elimination half-life of several weeks
Q4. What is the clinical course of chloroquine toxicity?
Evidence of toxicity starts to become apparent within 1-2 hours of a toxic ingestion.
The clinical features include:
- Nonspecific effects — dizziness, nausea, vomiting
- Cardiovascular effects — rapid onset of hypotension, cardiac conduction defects, widened QRS and QT prolongation, broad complex tachycardias including torsades de pointes
- CNS effects — altered mental state, coma, seizures
- Metabolic effects — hypokalemia
Methemoglobinemia has also been reported from chloroquine toxicity, and retinal toxicity is a side-effect of long-term use.
Q5. Would you decontaminate this child?
No – not yet.
Decontamination should only be performed when the benefits outweigh the risks.
Chloroquine is rapidly absorbed so there is little likelihood of activated charcoal having a clinically significant impact on toxicity. Furthermore, if the children develops coma or seizures following the administration of activated charcoal there is a significant risk of aspiration.
If there is clinical evidence of toxicity (e.g. altered mental state) activated charcoal can be safely administered by nasogastric tube (following radiological confirmation of it’s position) once the airway is secured by endotracheal intubation. Even though the severity of toxicity may not be greatly altered, the risk-benefit ratio is more favorable in this setting.
Q6. Would you intubate this child?
We cannot be certain that the child will develop chloroquine toxicity, as the ingestion was not witnessed. However, a very close eye needs to be kept on this child as life-threatening toxicity may evolve rapidly.
It is prudent to intubate a patient with a potentially significant chloroquine overdose if there is any significant depression of consciousness level or cardiovascular instability.
Q7. Is there a role for diazepam in the management of chloroquine toxicity?
Some advocate high-dose diazepam (e.g. 2 mg/kg over 30 min, followed by 1-2 mg/kg/day for 2-4 days) post-intubation in the patient with severe chloroquine toxicity. This stems from the French experience (e.g. Riou et al, 1988) which suggests much improved mortality in patients receiving high dose diazepam. However, aggressive resuscitation and supportive care, including early intubation and ventilation, are probably more important.
The mechanism by which diazepam might be beneficial is unclear. Some have suggested a direct cardiac effect mediated by benzodiazepine receptors, or improved cardiac stability by dampening of central nervous system hyperexcitation resulting from chloroquine toxicity.
Q8. Describe your approach to this child’s management.
Use the Resus-RSI-DEAD approach.
- Preparation — manage this child in an area equipped for cardiac monitoring and resuscitation with appropriately skilled staff.
- The are no resuscitation issues at present, but there is the potential for serious, even life-threatening, toxicity from:
- Coma — preemptively intubate if there is evidence of depressed level of consciousness. Consider a 1 mmol/kg bolus of NaHCO3 prior to intubation to guard against acidemia from hypoventilation, which may worsen chloroquine toxicity. Some studies suggest that the use of thiopentone for induction is associated with cardiac arrest in cases of severe chloroquine toxicity.
- Seizures — benzodiazepines IV prn
- Hypotension — fluid resuscitation (e.g. repeated 10-20 mL/kg crystalloid boluses) and vasopressor support (e.g adrenaline)
- dysrhythmias — broad complex tachyarrhythmias should be managed aggressively with intubation and ventilation and sodium bicarbonate administration:
— sodium bicarbonate 1-2 mmol/kg IV for QRS prolongation
— give repeat boluses q1-3 min in the event of cardiac arrest until output returns
— aim for a target pH of 7.5-7.55. This may be achieved by hyperventilation or sodium bicarbonate infusion (e.g. dilute 10-fold and run at 0.25-0.5 mmol/kg/h, aim for urinary pH >7.5)
— in addition to alkalinisation, treat torsades de pointes in the standard fashion (e.g. correct K, give Mg, overdrive pacing)
- Anticipate hypokalemia. Do not replace too aggressively as it results from intracellular shift rather than body depletion. Hypokalemia may be exacerbated by therapeutic alkalosis.
- Consider high dose diazepam (2 mg/kg over 30 min, followed by 1-2 mg/kg/day for 2-4 days) post-intubation.
- Consider intralipid and extracorporeal support in cases of severe toxicity refractory to the above measures.
Supportive care and monitoring
- ECG — look for evidence of sodium channel blockade, QT prolongation, torsades de pointes and hypokalemia
- Other investigations according to clinical progression — blood gases may be particularly useful (monitor pH, glucose, potassium and methemoglobin)
Decontamination with activated charcoal only following intubation (when indicated) (see Q5).
There is no role for specific antidotes (unless you count high dose diazepam) or enhanced elimination.
Q9. What is the appropriate disposition of this child.
There are two options:
- If the child remains completely well and asymptomatic 4 hours after the latest possible time of ingestion then no significant toxicity will occur and the child may be discharged home (do not discharge the child at night).
- If significant toxicity occurs then ICU level care is appropriate. Discharge should only take place after complete resolution of all symptoms and signs, including tachycardia.
- Clemessy J-L, Favier C, Borron SW et al. Hypokalaemia related to acute chloroquine ingestion. Lancet. 1995; 346(8979):877-880. PMID: 7564673
- Clemessy J-L, Taboulet P, Hoffman JR et al. Treatment of acute chloroquine poisoning: a 5-year experience. Critical Care Medicine 1996;24: 1189-1195. PMID: 8674334
- Murray L, Daly FFS, Little M, and Cadogan M. Chapter 3.23 Chloroquine; in Toxicology Handbook, Elsevier Australia, 2007. [Google Books Preview]
- Riou B, Barriot P, Rimailho A, & et al (1988). Treatment of severe chloroquine poisoning. New England Journal of Medicine 319(1):49-51 PMID: 3132617